Location of Repository

O espectro clínico síndrome de Stevens-Johnson e necrólise epidérmica tóxica.

By Ana Oliveira, Madalena Sanches and Manuela Selores

Abstract

Stevens-Johnson syndrome and toxic epidermal necrolysis are potentially life-threatening adverse cutaneous drug reactions. Clinically, it manifests as a rash, often morbilliform, or atypical target lesions that evolve to epidermal detachment. There is mucosal involvement in almost all patients. The loss of skin's barrier function has important implications in the maintaining of homeostasis in these patients, often determining its internment in Burn Units or Intensive Care Units. The drugs most often involved are allopurinol, antibiotics, including ß-lactams and sulfonamides, anti-inflammatory drugs (NSAIDs) and aromatic anticonvulsants. The clinical manifestations appear on average 7 to 21 days after the onset of the involved drug. The diagnosis is clinical and supported by histopathology, whose main finding is keratinocytes' necrosis and cleavage of the dermo-epidermal junction. The differential diagnosis is carried out with erythema multiforme, acute generalized exanthematous pustulosis, staphylococcal scalded skin syndrome, paraneoplastic pemphigus and graft versus host disease. A timely recognition of these situations is of utmost importance in order to intervene as early as possible. The suspension of the drug believed to be involved is paramount.Stevens-Johnson syndrome and toxic epidermal necrolysis are potentially life-threatening adverse cutaneous drug reactions. Clinically, it manifests as a rash, often morbilliform, or atypical target lesions that evolve to epidermal detachment. There is mucosal involvement in almost all patients. The loss of skin's barrier function has important implications in the maintaining of homeostasis in these patients, often determining its internment in Burn Units or Intensive Care Units. The drugs most often involved are allopurinol, antibiotics, including ß-lactams and sulfonamides, anti-inflammatory drugs (NSAIDs) and aromatic anticonvulsants. The clinical manifestations appear on average 7 to 21 days after the onset of the involved drug. The diagnosis is clinical and supported by histopathology, whose main finding is keratinocytes' necrosis and cleavage of the dermo-epidermal junction. The differential diagnosis is carried out with erythema multiforme, acute generalized exanthematous pustulosis, staphylococcal scalded skin syndrome, paraneoplastic pemphigus and graft versus host disease. A timely recognition of these situations is of utmost importance in order to intervene as early as possible. The suspension of the drug believed to be involved is paramount

Publisher: Ordem dos Médicos
Year: 2011
OAI identifier: oai:ojs.www.actamedicaportuguesa.com:article/1567
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.rcaap.pt/detail.jsp... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.